Texas, 2024

High Wind in Texas, May 22, 2024

May 22, 2024 · NWS LUB · 1 event in 1 county or zone

During the early morning hours of the 22nd, a strong cold front moved through the region. Strong winds existed behind the front and produced a high wind gust of 58 mph at a Texas Tech University West Texas mesonet site near Roaring Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the early morning hours of the 22nd, a strong cold front moved through the region. Strong winds existed behind the front and produced a high wind gust of 58 mph at a Texas Tech University West Texas mesonet site near Roaring Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 22, 2:01 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 22, 2:01 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
301 AM CDT Wed May 22 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 301 AM CDT Wed May 22 2024

A surface cold front, as of 2 am, was located near I-40 and quickly
moving south. This front is expected to clear our forecast area by 8
am and bring cooler temperatures to the region for today. Northerly
winds will also increase behind the front with sustained winds
around 20 mph and gusts up to 35 mph for much of the morning. While
this front will stabilize the lowest levels of the atmosphere steep
mid-level lapse rates will keep MUCAPE around 2500 J/Kg in place
across the southeastern Rolling Plains. Upper-level lift will be
rather meager today although a slight ripple in the flow combined
with increasing 850 mb flow may be enough for some thunderstorm
development where elevated instability remains behind the front.
Bulk shear values around 60 kts would be supportive of elevated
supercells and with straight hodographs, splitting supercells would
be possible. Fortunately, the better instability will remain south
and east of our forecast area which is where the best chances for
seeing severe weather will be today. As mentioned previously,
temperatures will also be cooler today in the wake of the cold front
with high temperatures only warming into the upper 70s to lower 80s.
Winds will slowly diminish this afternoon and become more easterly
as we go into the evening and then southerly overnight. This will
advect low-level moisture into the forecast area with a blossoming
of low-level clouds expected after midnight for much of the forecast
area. This cloud cover will keep overnight low temperatures a few
degrees warmer than this morning with temperatures dropping into the
mid 50s to mid 60s by Thursday morning. /WI

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 301 AM CDT Wed May 22 2024

The mid/upper-level pattern on Thursday will continue to feature a
broad, synoptic-scale trough enveloping the central and western
U.S., with a well-defined gyre centered over the northern U.S. and
into west-central Canada. Maintenance of this gyre will stem from
reamplification of the subtropical ridge across the northeastern
waters of the Pacific Ocean, and a shortwave trough within the
southern tranche of the gyre is forecast to pivot over the northern
Rocky Mountains on Thursday. The CWA will remain within the broadly
cyclonic flow field associated with the larger-scale troughing, with
an expectation for smaller-scale, mid-level perturbations to
translate over the region and beneath a quasi-zonal, subtropical,
250 mb jet streak approaching 100 kt. At the surface, the warm front
will have lifted northeast of the CWA shortly after sunrise with
post-frontal, low stratus gradually eroding as diabatic heating
intensifies and the low-level jet veers southwestward. The dryline
will initially be positioned near the TX/NM state line on Thursday
morning, but will mix eastward across the Caprock (perhaps rapidly)
and into the Rolling Plains by the early afternoon hours. Intense
dry-bulbing will occur following the passage of the dryline as
mixing heights soar into the mid-levels, with the potential for
superadiabatic lapse rates to evolve within the surface-to-3-km
layer. Temperatures will reach the lower-middle 90s across the dry
sector and into the middle 90s in the moist sector/east of the
dryline as well, resulting in a substantial zone of differential
vertical mixing as convective inhibition (CINH) weakens in the moist
sector. Blustery, southwesterly flow will develop across the Caprock
and into the western Rolling Plains in response to a lee cyclone
deepening to near 994 mb near the CO/KS state line during the
afternoon hours. This will cause the dryline sharpen with a dewpoint
gradient of 30-40 degrees across 30 miles or less possible as
surface winds remain backed to the south, enhancing the magnitude of
confluence along the sharp, well-defined boundary. Elevated to
critical fire weather conditions are forecast to develop west of the
I-27/HWY-87 corridors during the afternoon hours Thursday.

Advection of an elevated mixed layer (EML) will have already
occurred over the previous 24+ hours. Although geopotential height
tendencies will be near-neutral, a strong-to-extremely unstable
airmass will be intact across the moist sector with surface-based
parcels garnering 2,500+ J/kg of CAPE and MUCAPE values near 4,500
J/kg amidst long, relatively straight hodographs. Despite the
presence of broadly cyclonic flow aloft, and the base of the
aforementioned shortwave trough pivoting over 500 miles north of the
CWA, deep- and cloud-layer shear magnitudes will be near or in
excess of 60 kt due to the contribution of the 250 mb jet streak.
Weakening CINH from the intense heating and steep, mid-level lapse
rates approaching 8 deg C/km, in addition to strong-extreme
instability, will promote the potential for explosive thunderstorm
development in the eastern Rolling Plains on Thursday with splitting
supercells expected as the primary storm mode. Coverage will be
isolated due to the weak, large-scale forcing for ascent; however,
storms can rapidly become severe in a pristine airmass such as this
(e.g., less than 30 minutes after initiation) with classic supercell
structures evolving given anvil-level storm-relative flow >=50 kt.
Should storms become supercellular within the eastern Rolling
Plains, a threat for extremely large hail will exist as wet-bulb
zero heights lower below 8,500 ft AGL and strong, mid-level
mesocyclones evolve atop a large region of upward-forced, stable air
(e.g., LCL-LFC separations of nearly 100 mb). Damaging downdrafts
will also accompany the supercell(s) with gusts in excess of 70 mph
possible due to Inverted-V profiles beneath cloud base. However, the
residence time of supercells in the eastern Rolling Plains should be
short-lived as the dryline will be in close proximity to the 100th
meridian. Slight chance PoPs (>=10 percent) were drawn westward from
the blended initialization to include Childress County southward to
Stonewall County as recent mesoscale guidance has come into better
agreement with the position of the dryline.

The potential for severe-caliber convection will end prior to sunset
as cells that do develop move east out of the CWA. Thereafter, the
dryline is forecast to remain stalled in the Rolling Plains ahead of
a southward-moving cold front generated by the passage of the
shortwave trough to the north of the CWA. The cold front is forecast
to arrive in the extreme southern TX PH by Friday morning, though a
faster time-of-arrival will be possible due to the potential for the
front to be reinforced by convective outflow. Cooler, though still
hot, temperatures are forecast on Friday with highs ranging from the
upper 80s to lower 90s from the extreme southern TX PH into the
South and Rolling Plains, respectively. Return flow should become
established heading into Friday night as the expansive, but weak,
surface anticyclone shifts east out of the Great Plains. All suites
of the global NWP guidance spectra maintain broadly cyclonic flow
and the gyre across the central and western U.S. as anomalously
strong ridging persists over the northeastern Pacific Ocean. Hot,
dry, and breezy weather is expected this weekend and into early next
week, though the near-neutral geopotential height tendencies should
act to prevent widespread, triple-digit temperatures from coming to
fruition. Elevated fire weather conditions will be possible this
weekend across portions of the Caprock Escarpment.

The persistence of the large-scale gyre over the northern U.S. and
west-central Canada will continue to facilitate a progressive wave
train into early next week, with another shortwave trough forecast
to eject over the north-central Great Plains, sending a weakening
cold front into the CWA on Monday. This front should also be bereft
of thunderstorms; however, cooler temperatures will follow once
again with highs remaining within the upper 80s to lower 90s range.
Global NWP guidance is in modest agreement with shifting the
mid/upper-level ridge over the Rocky Mountains by mid-week, though
discrepancies remain regarding its amplitude and geometry. Blended
PoPs were maintained across portions of the CWA for the end of the
period as there remains enough evidence of shortwave perturbations
to translate through the ridge, regardless of its amplitude, in
congruence with a belt of northwesterly flow aloft.

Sincavage

&&

.AVIATION...
(06Z TAFS)
Issued at 1255 AM CDT Wed May 22 2024

A cold front is currently moving through the northern Texas
Panhandle as of the start of this TAF period. This front should
move through the TAF sites between 09z and 12z with a northerly wind
shift. Winds will also quickly ramp up in the wake of the front
with sustained northerly winds around 20 kts. These winds will
slowly diminish through the afternoon hours. There is also a
chance for some showers and thunderstorms this morning and
afternoon south and east of the TAF sites.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....09
AVIATION...58
Hazardous weather outlook, May 22, 1:59 AM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
259 AM CDT Wed May 22 2024

TXZ021>044-230800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
259 AM CDT Wed May 22 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Thunderstorms may return to the southeastern Rolling Plains today as
a cold front moves through the region. Some storms could be severe,
with large hail being the primary hazard up to two inches in
diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Explosive thunderstorm development will be possible across the
eastern Rolling Plains on Thursday afternoon. Coverage of storms
will be isolated, with one or two developing, and will become
rapidly severe. The primary hazards will be hail larger than
baseballs and damaging gusts near 70 mph.

Elevated to critical fire weather conditions are forecast to develop
west of the Interstate 27 corridor on Thursday afternoon.

Elevated fire weather conditions will be possible across portions of
the South Plains this weekend.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Motley

When
May 22, 4:28 AM CST
Where
Motley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168901.